Monday, May 7, 2007

Opiates and the Military

I found this woman's blog about her husband's experiences with opiates and the military. He was prescribed the opioid Tramadol for pain, and he wasn't apprised of its rather miserable side effects or the possibility of withdrawal syndrome when he stopped taking it. She also includes a few other stories about strange experiences with prescriptions from military doctors. Pretty disturbing stuff...

From Princess Bitch's Truth Without Mercy:

There are many stories coming out about the failures in the sector. I am about to tell you one that the news has yet to break but someone needs to tell the tale.

In 2004 my husband was out at the range working with the MK-19 Automatic Grenade launcher simulator. In the middle of his firing order he felt a pop and a tear in his left shoulder. He continued his firing order and by the end was firing one handed with his left arm cradled against his body like a broken wing. It was obvious to anyone around that my husband was injured but he continued with the range for the day as the pain progressed. I have spoken before about the "suck it up and drive on" mentality that is ingrained into our soldiers. This was that thinking in action.

The next day my husband went on sick call and was informed that he had torn the tendon in his left shoulder and was given a physical profile against lifting anything over 5lbs or doing any upper body exorcise for two weeks. He was prescribed two drugs one was Tramadol and the other was naproxin, an anti-inflammatory. My husband worried about being able to do his job and asked his flight surgeon if Tramadol would interfere with his duties. The flight surgeon told him that had narcotic-like effects but was not a narcotic and that he could function in all of his duties safely by Army standards while on this drug.

My husband was a UH-60 Black Hawk mechanic and a technical Inspector. He also was the armor for his unit. All three positions require the utmost alertness in carrying out their day to day tasks and if you are on a you are not allowed to perform your duties. The reason for this is that if you make a mistake someone will most likely die. He was told that Tramadol was a non-narcotic and he was fine to work while taking it.

My husband carried out his duties and stayed on the drug for quite some time. The pain in his shoulder never fully got better and to date it is one of the disabilities that we are taking up with the snail-like VA system.

Almost a year later my husband starting having problems urinating. The mild annoyance quickly became a source of worry and back to sick call he went. The Flight Surgeon informed my husband that it was a side effect of the Tramadol and took my husband off the drug. My husband spent the next three days with his entire body aching, vomiting and shaking, the list goes on… he was going through withdrawal.

I did an online search to find out why he would have this kind of reaction to being taken off Tramadol when it was not a narcotic. My husband and I both had a history of drug abuse in our youth and knew the symptoms of detoxing. This was classic. He never used more than he was supposed to and most days he didn't even use the full amount prescribed to him. What I found blew my mind and made me sick to my stomach.

Withdrawal symptoms may occur when you stop using Tramadol. Withdrawal symptoms include anxiety, sweating, nausea, diarrhea, tremors, chills, hallucinations, trouble sleeping, or breathing problems. Call your doctor at once if you have any of these withdrawal symptoms after you stop using Tramadol.

Well thanks for telling me that NOW! That sounds a lot like someone coming off of a narcotic. Surely it would hinder someone's job performance.
NIH at that time listed it as a narcotic. It is, in fact, an opioid. An Opioid is a drug that is synthetic. All this means is that it is a man made opiate. Think heroin and you have the opiate family. NIH has since changed their wording to state it is "narcotic like".

There is a reason why most soldiers are not given narcotics when most people would have been taking them hand over fist, the Army regulations are very clear on the fact that soldiers may not perform their duties while under the influence of a narcotic.

After my husbands ordeal he started asking around and found countless soldiers that were now on Tramadol for all kinds of varying conditions. One of his NCO's made a statement that has never left my mind "Tramadol is this war's wonder drug." How sadly right he was.

The medical professionals that treat our military have found a way to skirt the rules and hand out a drug that is addictive and has narcotic-like effects while still being able to tell our soldiers to go back to work and "suck it up and drive on". Multiple soldiers in critical positions under the influence of a drug that is not much different than Vicodin or Percoset carrying out vital missions and tasks that lives depend on, all on a loop hole. It's not that the information doesn't exist or that they are unaware… remember, my husbands flight surgeon said "It has narcotic like effects" it is that they have found something that masks the pain long enough to use and abuse these men a little while longer.

Would you give someone a couple of beers and a gun and throw them into combat? That's about the same as what our Army is doing daily to our troops. I have taken Tramadol myself and I can tell you its effects are comparable to many narcotic pain relievers. It puts me to sleep better than vicodin does.

So as we probe further into the Army health care scandals here is just one more to write your congressman about. Get the word out and let people know that our soldiers are being drugged, strung out and told it's no big deal. They are being given a medicine that covers the pain, pain they should be paying attention to, and leaves them with permanent disabilities when the drug can no longer cover the pain and it is too late to reverse the damage. It's not just Walter Reed, it's not just this war that is harming our troops; it is the entire medical command of the military and their shady tactics.

Maybe on another day I will tell you how they gave my husband a medication for seizures and shingles to use for the nerve pain in his knee and it made him psychotic. Or I can tell you how I was prescribed a medication for insomnia by the military in Germany that is not FDA approved for that ailment and how it caused my limbs to jerk and move without my consent.

Maybe I will tell you about the shots to the shoulders and back many of our troops are receiving for injuries so they don't feel the pain and end up injuring themselves worse. It's all true. It is happening everyday but today we start with Tramadol, This war's wonder drug. Making junkies out of our soldiers and masking injuries when they are treatable so that the soldier can suck it up and drive himself right on into permanent disability.

Do the research, make the calls, write the letters. Our troops deserve more than a band aid, they deserve the best medical care for the injuries they sustain while serving our country and their cries wage on unheard. It is unconscionable to give men a drug that is addictive and tell them it is not that bad when in truth it is far worse. It is beyond unconscionable to give them a drug, a band aid, to mask the pain of real ailments and ruin their bodies when there are treatments that could give their joints, bones and muscles back years of viability. It should be criminal.

As for my husband, the Army didn't care that he was disabled. They kept telling him he had tendonitis in that shoulder and never listened about his neck and back pain. They told him he was going to even though he had a profile that said he couldn't run, jump, kneel, squat or stand for long periods due to his blown knee. We took the med board because he was told by DA "I don't care what disability you have you're going to Iraq and I won't give you any other placement." To my husband, this was wrong. He would have been a liability to every soldier around him if they came under fire. He couldn't foresee carrying the weight of the basic gear with his neck, back and shoulder hurting as bad as they did even with all the band aids the Army kept giving him. We took the med board and got out and are still waiting for VA to assess a disability rating because the Army refused to rate anything other than his knee.

For a fractured knee cap, two screws holding your ligament on in your knee and a partially severed tendon you get 0 percent disability from the military but you are found unfit for service. Since leaving, those neck, back and shoulder pains that were "no big deal" turned out to be two bulging disks in his lower back, 3 compressed disks in his neck and he has permanent nerve damage from all the flare ups in his left shoulder coupled with the degenerative disk disease in his neck. He is left handed. The tendonitis in his shoulder will remain a fact of life for him, the knee is a bit better with multiple fluid injections and an electronic unit he must wear 12 hours a day to rebuild cartilage but his neck and back and shoulder have no end in sight for the pain. He currently takes 4 prescriptions a day for the pain and still has mass amount of crippling pain on most days. He was a good soldier, he always decided to "suck it up and drive on" to serve his country and when he needed them the most they failed him again and again. We are awaiting our appeal with the VA, it has been 14 months and we still wait, medical bills keep piling up and the good old Army marches on, right over the men and women that are giving their all for our nation.

No comments: